Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2017, 7:36 PM EDT for Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 7:36 PM EDT (23:36 UTC)
- Expired
- Aug 4, 2017, 8:30 PM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lycoming County, PA
The radar
The State College radar (KCCX), 102 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 1:25 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
066
WUUS51 KCTP 042336
SVRCTP
PAC081-050030-
/O.NEW.KCTP.SV.W.0132.170804T2336Z-170805T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
736 PM EDT FRI AUG 4 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Lycoming County in north central Pennsylvania...
* Until 830 PM EDT
* At 736 PM EDT, a severe thunderstorm was located over Elimsport,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Montoursville, Williamsport, Elimsport, Montgomery, Muncy,
Collomsville, Barbours, Duboistown, Hughesville and Loyalsockville.
This includes Interstate 180 from mile markers 10 to 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4141 7675 4131 7660 4130 7657 4117 7679
4116 7687 4114 7690 4115 7696 4109 7698
4107 7716 4122 7721 4145 7677
TIME...MOT...LOC 2336Z 227DEG 25KT 4112 7707
HAIL...1.00IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:32 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 3:32 PM EDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service State College PA 332 PM EDT Fri Aug 4 2017 .SYNOPSIS... Warm and more humid conditions will prevail for the rest of today until a strong cold front pushes east through the region tonight, bringing cooler and drier conditions for the weekend. Unseasonably cool weather will continue into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Instability continuing to increase in the warm and humid airmass and some of the stronger cells (occurring mainly in small clusters so far) have had cores of 50 dbz a few kft above the -20C level with borderline large hail and a few instances of localized wind damage in the form of downed trees. Severe TSRA watch #439 in effect until 01Z Sat for all but 4 of our SE CWA counties. The latest several runs of the RAP13 continue to paint an area of increasing 0-1km EHI working its way gradually nwd across the lower and mid Susq Valley during the afternoon hours. although most cells occurring in that area now appear sub- severe, the enhanced southerly LLJ (and apparent highest ML cape in the CWA of 2000+ J/kg) has resulted in some reports of wind damage just to the west and north of KCXY over the past hour or so. The focus from now until the CFROPA tonight will be on areas of increasing low-mid level shear and small areas of EHIs exceeding 2 m2/s2 (mainly across the nrn and eastern parts of the CWA, where the near sfc wind remains backed to the SE or SSE, helping to enhance llvl theta-e convergence and updraft/EHI strength). These values of EHI will support some isolated supercells with a chc for an isolated EF0/EF1 tornado. The other threat from the SHRA/TSRA will be at least some localized poor drainage flooding and minor stream flooding as there are several areas of low 1-hour FFG just a tad over one inch, thanks to small pockets of recent very heavy rainfall. Little change made to temps for the rest of this afternoon, while pops were adjusted upward slightly in most areas to the likely and categorical range. Storms will persist for a few hours after dark (01-06z Sat) given the degree of large-scale ascent with vigorous upper level system and timing of the seasonably strong surface cold front. A blend of WPC/NBM QPF depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of cold FROPA ending 06z Sat with localized 1.5 to 2.5 inch amounts (especially across the Susq Valley and Ncent mtns. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Following the cold front, Saturday will turn significantly cooler with just the chance of a few showers/thunderstorms as the still strong mid summer sun and relatively cold air aloft combine to support steepening lapse rates with daytime heating. With the upper shortwave expected to begin shearing out to our north, models suggest the best chance for a shower will be over the higher elevations of the west and north. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... High pressure builds over central PA with a cool Sunday morning lows from the upper 40s in the northern tier to the mid 50s in the south. Sunny and dry in the east as the high center slides off the coast. Some clouds in the west with a slight chance of showers in the afternoon over the mountains and northwest. This is as the ridge breaks down and weak short-waves move east in the flow. Increasing chances for showers into the evening and overnight into Monday. Some thunder possible mainly Monday afternoon. High temps Sunday and Monday in the 70s. Low and front crosses PA monday and off the coast Monday night with diminishing POPs. Just a slight chance of lingering showers Tuesday in the Northeast and Poconos and Southwest Laurel Mountains. High pressure and cooler air moves in by Tuesday night into Wednesday morning with lows again in the 50s most areas. Just a slight chance of a shower in the Laurel Mountains Wednesday afternoon. Next system increases chances for rain moving back into Central PA wednesday night into Thursday. With a chance of showers or thunderstorms lingering into Friday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... some additional heating for the mid to late afternoon should continue to gradually expand the areal coverage of convection across the entire area. More certain timing for TSRA will be late in the aftn and through the entire evening as a strong cold front approaches from the west and is preceded by a few compact mid/upper level jet maxes. The timing of the cold frontal passage late tonight across the Susq Valley and points east will mean the likelihood of shra/sctd TSRA lingering from KMDT and KLNS...north to KIPT. Will knock the mentions of thunder out after 04Z over the west and 09Z east. .OUTLOOK... Sat-Sun...No sig wx. Mon...Showers likely, chance of thunderstorms. Tue...Chance of showers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Watson AVIATION...Lambert
Hazardous weather outlook, Aug 4, 1:55 PM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service State College PA 155 PM EDT Fri Aug 4 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056-057-063-064-051800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams- 155 PM EDT Fri Aug 4 2017 ...SEVERE THUNDERSTORM WATCH 439 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. In addition, training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ058-059-065-066-051800- Schuylkill-Lebanon-York-Lancaster- 155 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Isolated strong thunderstorms with brief gusty winds of 40 to 50 mph and up to dime size hail are expected this afternoon and this evening. Training of several thunderstorms over a given location could lead to locally heavy rain of over one inch in just 30 minutes. This heavy rain could produce minor flooding of poor drainage areas and some small streams. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Aug 4, 6:49 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
649 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG UPPER STRASBURG 40.02N 77.70W
08/04/2017 FRANKLIN PA FIRE DEPT/RESCUE
TREE AND WIRES REPORTED DOWN NEAR UPPER STRASBURG.
&&
EVENT NUMBER CTP1701335
EVANEGOLocal storm report, Aug 4, 6:57 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG 4 WNW WELLSBORO 41.77N 77.37W
08/04/2017 TIOGA PA FIRE DEPT/RESCUE
TREES AND WIRES DOWN NEAR THE INTERSECTION OF DANTZ RUN
ROAD AND ROUTE 6.
&&
EVENT NUMBER CTP1701336
EVANEGOLocal storm report, Aug 4, 7:01 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
701 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 4 W MANSFIELD 41.81N 77.16W
08/04/2017 TIOGA PA TRAINED SPOTTER
TREES SNAPPED ALONG LAKE ROAD NEAR HILLS CREEK STATE
PARK.
&&
EVENT NUMBER CTP1701337
EVANEGOLocal storm report, Aug 4, 7:07 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 4 WSW WELLSBORO 41.72N 77.37W
08/04/2017 TIOGA PA FIRE DEPT/RESCUE
MULTIPLE TREES REPORTED DOWN ALONG ROUTE 362 BETWEEN
AIRPORT ROAD AND THE WELLSBORO COUNTRY CLUB.
&&
EVENT NUMBER CTP1701338
EVANEGOLocal storm report, Aug 4, 7:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 2 SW METAL 39.99N 77.91W
08/04/2017 FRANKLIN PA BROADCAST MEDIA
MULTIPLE TREES REPORTED TO BE DAMAGED JUST EAST OF
COWNAS GAP.
&&
EVENT NUMBER CTP1701339
EVANEGOLocal storm report, Aug 4, 7:29 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
729 PM EDT FRI AUG 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG DUNNSTOWN 41.15N 77.42W
08/04/2017 CLINTON PA TRAINED SPOTTER
MULTIPLE TREES REPORTED DOWN NEAR DUNNSTOWN.
&&
EVENT NUMBER CTP1701340
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:36 PM EDT | Special Weather Statement | CTP | Franklin | 39 min |
| Aug 4, 8:51 AM EDT | Special Weather Statement | CTP | McKean | 69 min |
| Aug 4, 1:03 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Perry | 42 min |
| Aug 4, 1:19 PM EDT | Special Weather Statement | CTP | Bedford | 26 min |
| Aug 4, 1:46 PM EDT | Special Weather Statement | CTP | Warren | 44 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 4, 1:51 PM EDT | Special Weather Statement | CTP | Dauphin | 39 min |
| Aug 4, 2:26 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lebanon | 3 hr |
| Aug 4, 2:32 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Schuylkill | 43 min |
| Aug 4, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 4, 2:51 PM EDT | Special Weather Statement | CTP | Union | 39 min |
| Aug 4, 2:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 4, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Northumberland, Sullivan, Union | 61 min |
| Aug 4, 3:19 PM EDT | Special Weather Statement | CTP | Fulton | 26 min |
| Aug 4, 3:26 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 79 min |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Schuylkill | 82 min |
| Aug 4, 3:46 PM EDT | Special Weather Statement | CTP | Huntingdon | 29 min |
| Aug 4, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Sullivan | 47 min |
| Aug 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 4, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 46 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | CTP | Bedford | 27 min |
| Aug 4, 4:24 PM EDT | Special Weather Statement | CTP | Elk, McKean | 36 min |
| Aug 4, 4:28 PM EDT | Special Weather Statement | CTP | Clinton | 32 min |
| Aug 4, 4:30 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin | 75 min |
| Aug 4, 4:33 PM EDT | Special Weather Statement | CTP | Juniata | 42 min |
| Aug 4, 4:42 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria | 33 min |
| Aug 4, 4:47 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Clearfield | 43 min |
| Aug 4, 4:58 PM EDT | Special Weather Statement | CTP | Bedford, Fulton | 32 min |
| Aug 4, 5:15 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria | 37 min |
| Aug 4, 5:24 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton | 51 min |
| Aug 4, 5:28 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton | 62 min |
| Aug 4, 5:36 PM EDT | Tornado Warning | CTP | Fulton | 39 min |
| Aug 4, 5:44 PM EDT | Special Weather Statement | CTP | Clinton | 46 min |
| Aug 4, 5:51 PM EDT | Special Weather Statement | CTP | Potter | 39 min |
| Aug 4, 5:59 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming, Potter, Tioga | 61 min |
| Aug 4, 6:18 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton, Huntingdon | 57 min |
| Aug 4, 6:29 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton, Huntingdon | 3 hr |
| Aug 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Tioga | 61 min |
| Aug 4, 6:50 PM EDT | Severe Thunderstorm Warning | CTP | Clinton, Lycoming | 40 min |
| Aug 4, 7:08 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 67 min |
| Aug 4, 7:12 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming, Tioga | 2 hr |
| Aug 4, 7:17 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 43 min |
| Aug 4, 7:50 PM EDT | Special Weather Statement | CTP | Sullivan | 55 min |
| Aug 4, 7:55 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 80 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.